Wednesday, May 10, 2006

My Neurologist Tells Me My Head Lit Up Like A Christmas Tree...

     She says to me, "You've got active disease occurring", and I say, "Prove it".

     She shows me the MRIs and says, "Look here, here, and here.  Oh and here, here, and here."

     I make a joke about having a lot of brain tissue I'm not using at the moment, so perhaps all of the damage that is occurring doesn't really matter much...after all, I can still walk, talk, and pee on my own.

     She takes me back into the exam room and starts talking "options", mentioning Novantrone, Steroids, etc.  I'm no dummy because I know Novantrone is used to treat aggressive MS...my eyes glaze over like a toad shutting it's inner lid.  I don't hear too much after that, but I know I continue to talk and defend my faulty brain.

     "No, I don't want to take Novantrone if it can cause leukemia and heart failure.  Besides, what if I need it later on and I've already used up my life time limit of the drug?  No, I don't want to 'try' Rebif just for kicks.  Avonex made me deathly ill after a year of interferon.  I have to be able to go to work.  My lifestyle can't accommodate being sick from shots all the time.  When will Tysabri be back on the market?"  These are my verbalizations.

     "There's a 1 in 1,000 chance you could develop PML and die from the Tysabri.  Plus, you'll have to have a spinal tap before I would put you on it," she says.  My eyes further glaze over.

     I start thinking to myself, "What if my insurance (which is why I have to be able to function and go to work...to keep my insurance) won't cover Tysabri?  What if it kills me?  All of these choices just plain suck!  I can't surrender to this.  I don't know what to do.

     "OK, I know Tysabri could kill me, but I could be hit and killed by a bus with the same odds.  This is what I choose if it ever returns to the market for use again.  Aren't they predicting sometime in June?" I question, as I know my neurologist was one of the doctors who sat on the FDA review panel.

     "You need to be hit again with a blast of steroids, then we'll wait and see about the Tysabri in June," she says.

     "OK," I say in agreement.  We banter jokingly back and forth about stupid issues and I schedule yet another IV infusion of steroids. 

     We wave each other off down the hall and I know she has no idea my insides are screaming out in fear.  I don't let her see the tears running down my cheeks. 

1 comment:

sonyasuzanne said...

My heart breaks for you.....tears running down my cheeks as well.